Texas, 2008Flash Flooding and Flood in Texas, August 24 to 25, 2008
August 24 to 25, 2008 · NWS BRO · 3 events in 1 county or zone
Continuing impulses of energy rotating around the larger upper level disturbance just wouldn't let go on August 24th, and one final round of torrential rains affected the western Lower Rio Grande Valley beginning in the overnight and pre dawn hours in western Jim Hogg, much of Zapata, and northwest Starr County, tapered off briefly during the mid to late morning, but, unfortunately, returned…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $225,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continuing impulses of energy rotating around the larger upper level disturbance just wouldn't let go on August 24th, and one final round of torrential rains affected the western Lower Rio Grande Valley beginning in the overnight and pre dawn hours in western Jim Hogg, much of Zapata, and northwest Starr County, tapered off briefly during the mid to late morning, but, unfortunately, returned during the late afternoon and evening. The combination of initial rainfall near the head of several arroyos in northwest and central Starr County, which flowed southward toward previously flooded areas of Roma, with the later rains which pounded the west side of Roma, caused a resurgence of flooding in all of these areas once again.
Damage assessment teams from the Red Cross had found nearly 1000 (981) homes to be impacted by the flooding for the entire week long event, with 30 homes sustaining major damage. Damages for this particular event (August 24th) were estimated based on somewhat lesser impacts than from the episode on August 17th. As the week progressed, additional isolated to scattered showers and thunderstorms affected the same areas, but caused little additional impact. The last areal coverage of thunderstorms was affecting Starr County during the evening of the 29th, and dry air gradually filtered across the area for the Labor Day Holiday Weekend.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 24, 1:00 AM CST, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 24, 1:00 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
200 AM CDT SUN AUG 24 2008
.DISCUSSION...SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED TO AFFECT
PORTIONS OF DEEP SOUTH TEXAS ON SATURDAY AS THE PERSISTENT UPPER
LEVEL LOW PRESSURE SYSTEM LOCATED OVER NORTHERN MEXICO MAINTAINED A
MOIST ATMOSPHERE OVER THE CWA. HEAVY RAINS WHICH OCCURRED OVER THE
ROMA AREA AND ALONG THE RIO GRANDE RIVER LATE FRIDAY AFTERNOON AND
EARLY FRIDAY EVENING COMBINED WITH HEAVY RAINFALL OVER THE SAME
AREAS EARLIER LAST WEEK HAVE SATURATED THE SOIL. THEREFORE A FLASH
FLOOD WATCH WILL CONTINUE IN EFFECT OVER ZAPATA, JIM HOGG AND STARR
COUNTIES THROUGH 7 PM SUNDAY EVENING. MODELS ARE FORECASTING A
DECREASE IN THE RAIN CHANCES ACROSS THE RIO GRANDE VALLEY ON MONDAY
AND TUESDAY. THEREFORE TEMPERATURES WILL INCREASE ACROSS THE CWA
MONDAY AND TUESDAY TO SLIGHTLY HIGHER THAN NORMAL VALUES FOR THIS
TIME OF THE YEAR WITH A DECREASE IN THE CLOUD COVER. THE WINDS WILL
CONTINUE LIGHT TO MODERATE FROM THE SOUTHEAST AND EAST THROUGH THE
MIDDLE OF THIS WEEK. THE WINDS MAY BECOME LIGHT AND VARIABLE AT
TIMES AND IN OR NEAR ANY SHOWERS OR THUNDERSTORMS.
&&
.MARINE...BUOY020 REPORTED LIGHT ESE WINDS AND SEAS 2 FEET. OBS ON
THE LAGUNA MADRE REPORTED SIMILAR LIGHT ESE WINDS. UNREMARKABLE
MARINE CONDITIONS WILL BE THE RULE FOR THIS FORECAST. A WEAK
PRESSURE GRADIENT WILL RESULT IN LIGHT WINDS OF VARYING DIRECTION
THROUGH ABOUT MID WEEK. HIGH PRESSURE WILL BECOME MORE ESTABLISHED
IN THE WEST GULF AROUND MID WEEK...WITH MODERATE SEASONAL SOUTHEAST
WINDS. WINDS WILL WEAKEN AND VARY A BIT MORE AGAIN LATE IN THE WEEK
AS THE GRADIENT WEAKENS AND THE CENTER OF HIGH PRESSURE SHIFTS
AROUND THE AREA. SEAS WILL REMAIN 3 FEET OR LESS THROUGHOUT THE
FORECAST PERIOD. ISOLATED SHOWER ACTIVITY WILL CONTINUE...POSSIBLY
INCREASING TO SCATTERED LATE IN THE WEEK IF CONVECTION FORECASTED TO
DEVELOP INLAND EXTENDS EAST INTO THE MARINE AREAS.
&&
.AVIATION...CEILINGS WILL FLUCTUATE NEAR MVFR OR SLIGHTLY HIGHER
OVERNIGHT AS PLENTIFUL LOW LEVEL MOISTURE MOVES IN UNDER A WEAK
INVERSION AROUND 4 KFT. EXPECT SOME IMPROVEMENT AROUND LATE SUNDAY
MORNING AS DIURNAL HEATING GETS GOING...INCREASING MIXING. SEA
BREEZE AND ASSOCIATED CONVECTION SHOULD KICK IN AGAIN DURING THE
AFTERNOON. SHOWERS NEAR THE COAST COULD DEEPEN INTO THUNDERSTORMS BY
THE MID VALLEY...WITH TEMPO MVFR CEILINGS AND VSBYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 90 78 92 78 93 / 30 20 20 10 20
BROWNSVILLE 94 77 95 77 95 / 30 20 20 10 20
HARLINGEN 93 77 96 77 96 / 30 20 20 10 20
MCALLEN 93 77 96 77 97 / 40 20 20 10 20
RIO GRANDE CITY 96 77 98 77 99 / 40 20 30 10 20
SOUTH PADRE ISLAND 86 80 87 80 87 / 30 20 20 10 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT SUNDAY FOR TXZ248-249-252.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS.........63
MARINE/AVIATION/MESO...54
Hazardous weather outlook, Aug 24, 3:13 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
413 AM CDT SUN AUG 24 2008
TXZ248>257-250915-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
413 AM CDT SUN AUG 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH IS IN EFFECT FOR ZAPATA...STARR...AND JIM
HOGG COUNTIES THROUGH THIS EVENING. A MID LEVEL DISTURBANCE WILL
DESTABILIZE A MOISTURE PRIMED ATMOSPHERE ONCE AGAIN TO PRODUCE THE
POTENTIAL FOR HEAVY RAIN AND FLOODING. AS CONVECTION DEVELOPS
DURING THE DAY... RAINFALL MAY QUICKLY ACCUMULATE UNDER SLOW
MOVING THUNDERSTORMS. RAIN AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED
FOR SPOTS IN THE UPPER VALLEY...WITH ISOLATED AMOUNTS OF 4 TO 6
INCHES POSSIBLE. COMMUNITIES ALONG THE RIO GRANDE LIKE RIO GRANDE
CITY...ROMA...AND ZAPATA WILL BE ESPECIALLY VULNERABLE AS STORMS
MOVE NORTH OUT OF MEXICO. THE SATURATED EARTH FROM RECENT RAINS
WILL RESULT IN HIGHER RUNOFF AND FLOODING POTENTIAL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE POTENTIAL FOR HEAVY RAIN WILL DIMINISH EARLY IN THE WEEK...
ALTHOUGH SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST.
CONDITIONS FAVORABLE FOR HEAVY RAIN MAY DEVELOP AGAIN TOWARD THE
END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 24, 3:30 AM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
430 AM CDT SUN AUG 24 2008
TXZ248>257-250000-
INLAND WILLACY-INLAND CAMERON-JIM HOGG-ZAPATA-BROOKS-STARR-HIDALGO-
COASTAL WILLACY-COASTAL CAMERON-KENEDY-
430 AM CDT SUN AUG 24 2008
...HEAVY RAINFALL POTENTIAL TO KEEP FLASH FLOOD THREAT HIGH FOR THE
UPPER VALLEY TODAY...
STRONG LOW LEVEL MOISTURE TRANSPORT CONTINUES NORTHWEST ALONG THE
RIO GRANDE THIS MORNING. THIS...ALONG WITH INSTABILITY ALOFT...WILL
HELP KEEP CONVECTION ACTIVE TODAY...ALONG WITH THE THREAT OF HEAVY
RAINFALL AND FLASH FLOODING. DEEP...SLOW MOVING THUNDERSTORMS COULD
REDEVELOP DURING THE DAY...AND THE HEAVY RAINFALL POTENTIAL WILL BE
FURTHER EXACERBATED BY CELL MERGERS.
FLASH FLOOD THRESHOLDS HAVE DECREASED SIGNIFICANTLY AND A FLASH
FLOOD WATCH IS IN EFFECT FOR ZAPATA...STARR...AND JIM HOGG COUNTIES
THROUGH THIS EVENING. THE COMMUNITIES OF THE UPPER VALLEY ALONG THE
RIVER...LIKE RIO GRANDE CITY...ROMA...AND ZAPATA HAVE ALREADY
EXPERIENCED STREET FLOODING AND WILL BE PARTICULARLY VULNERABLE TO
ANY ADDITIONAL RAINFALL.
ISOLATED RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE OVER WESTERN
SECTIONS OF DEEP SOUTH TEXAS. LOCALLY HIGHER AMOUNTS ARE ALSO
POSSIBLE UNDER SLOW MOVING STORMS. SOILS IN MANY AREAS ARE ALREADY
SATURATED...MAKING EXCESSIVE RUNOFF AND FLOODING LIKELY.
RESIDENTS...PARTICULARLY THOSE IN FLOOD PRONE AREAS...AS WELL AS
THOSE LIVING NEAR SMALL STREAMS AND CREEKS...SHOULD BE PREPARED TO
MOVE TO HIGHER GROUND.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON THIS
POTENTIALLY HEAVY RAINFALL EVENT.
54/63
Flash Flood, Starr
- When
- August 24, 5:45 AM CST to 8:30 AM CST
- Where
- Starr County, 2 mi NE of Escobares to Escobares
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 26.441, -98.947
Torrential rains redeveloped during the pre dawn hours in western Jim Hogg, much of Zapata, and northwest Starr County, early on the 24th. Rainfall estimated to be at least 4 to 6 inches, perhaps more, flowed south out of the El Sauz/San Carlos area and soon reached previously swollen Arroyo Los Morenos, which soon overtopped its banks once again, possibly flooding up to six homes in Escobares.
An additional band of heavy rain likely dropped another 1 to 2 inches or more across water logged neighborhoods in and near Roma, along Federal Highway 83 between 9 and 10 AM CDT, further exacerbating the flood conditions which were already in place.
Flash Flood, Starr
- When
- August 24, 3:30 PM CST to 5:59 PM CST
- Where
- Starr County, 6 mi NW of Roma to 2 mi N of Garceno
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 26.481, -99.089
Only a few hours after rains had tapered off Starr County, another complex of thunderstorms crept into the already flooded areas of southwestern portions of the area, and an additional 4 inches or more fell in or near areas impacted by the original floods during the evening of the 22nd, causing perhaps up to eight or nine neighborhoods to have a number of road closures, as well as homes having water pushed into them by passing vehicles. After the rains subsided, the event evolved into an area wide flood which continued well into the night, requiring additional water rescues.
Flood, Starr
- When
- August 24, 6:00 PM CST to August 25, 12:00 PM CST
- Where
- Starr County, 6 mi NW of Roma to 2 mi N of Garceno
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 26.481, -99.089
After the rains had long ended, remaining flood waters around and near teh city of Roma continued to remain an issue for many. At least eight residents were rescued from the Las Flores subdivision, and a number of residents in the Robinson subdivision self evacuated as water continued to rise or remain high. Another resident was evacuated off of Ranchito Street from high water in a residence, and a rescue call was received for four children who may have been affected by the flood waters; thankfully, all were found unharmed.
Aircraft video confirmed that high standing water continued well into the 25th in many neighborhoods, particularly those which received the heaviest rains between the 22nd and 24th and were either low lying or had poorly draining streets. Other affected streets were caked with mud. While most of the flooded roads and residences had 2 feet or less of water in them on the 25th, some pockets of 3 feet of water may have remained.
At least 67 residents sought shelter during the night, with several remaining for the next few days as the flood waters gradually receded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Colorado, August 24, 20083 deaths · $200,000 · 1 event
- Rip Current in New Jersey, August 24, 20081 death · 1 event
- Flash Flood in Kansas, August 24, 2008$40,000 · 1 event
- Tornadoes and Flash Flooding in Colorado, August 24, 2008$25,000 · EF0 · 9 events
- Tropical Depression in Louisiana, August 24 to 25, 200827 events
- Damaging Winds in Louisiana, August 24, 2008$20,000 · 50 kt wind · 3 events
- Tropical Depression in Mississippi, August 24 to 25, 20088 events
- Storm Surge in Florida, August 24, 20084 events
- Hail in South Dakota, August 24, 20081 in hail · 4 events
- Hail in Colorado, August 24, 20080.88 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 24 to 25, 20083 events
- Flooding in Kansas, August 24, 2008$500 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132540, 132545, 132546.